Alert archive / North Dakota / Wind Chill Advisories in 2020
Wind Chill Advisory 7, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Jan 17, 2020, 3:05 AM MST for 32 counties in North Dakota. It took effect at Jan 17, 2020, 5:59 PM MST. It was in force for 41 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2020, 3:05 AM MST (10:05 UTC)
- In effect from
- Jan 17, 2020, 5:59 PM MST
- Expired
- Jan 19, 2020, 10:57 AM MST
- In force
- 41 hr
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 523 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 16, 10:42 PM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Jan 16, 10:42 PM MST, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1142 PM CST Thu Jan 16 2020 .UPDATE... Issued at 1138 PM CST Thu Jan 16 2020 For late evening update have expanded winter weather advisory to the west a bit as visibilities have dropped in blowing snow in Linton and Carrington, with a little reduction in Harvey. Have also trimmed off the wind chill advisory on the south, and continued wind chill headlines over northern areas. UPDATE Issued at 952 PM CST Thu Jan 16 2020 A little blowing snow is starting to show up in observations over the James River Valley, so have adjusted blowing snow forecast a bit. Expect this to increase some in coverage as the night continues on. Otherwise, remainder of forecast remains in good shape. UPDATE Issued at 714 PM CST Thu Jan 16 2020 Going forecast remains on track. No major changes needed at this time. && .SHORT TERM...(This evening through Friday) Issued at 418 PM CST Thu Jan 16 2020 Arctic air is shallowing this afternoon, and warm air advection is expected to dominate the lower to middle troposphere through Friday afternoon. However, the related low-level southerly flow will bring winter weather hazards in the form of lingering cold wind chills north and east, and blowing and significant drifting snow, especially in the James River valley and far south central ND. Broad surface pressure falls and an intensifying low-level height field will lead to strengthening low-level southerly winds as a middle- and upper-level trough shifts into the Northern Rockies and a surface low consolidates and moves into western SD Friday afternoon. Despite a shallow, but intense low-level inversion, the isallobaric response to these processes is already driving strong southeast winds in western ND and that will shift into central ND and the James River valley tonight and Friday. Low- level wind fields in the latter locations will be strongest from late tonight through midday Friday with forecast soundings taken at Jamestown and Ellendale supporting potential mixing to 900 mb with mean boundary layer winds around 25 kt. Low-impact blowing and drifting snow in western ND this afternoon is expected to become a greater problem in far south central ND and the James River valley where the pre-existing snowpack is both deeper and the snow age is lower. Thus, we have issued a Winter Weather Advisory from 06 UTC tonight through Friday afternoon for the Ashley, Jamestown, Carrington, LaMoure, and Ellendale areas to message the blowing and drifting snow potential. Otherwise, we extended a Wind Chill Advisory across central ND through the evening, after which warming surface temperatures are expected to bring wind chills out of advisory criteria. Along the Canadian border low-level warming will be slowest to occur thanks to a deeper Arctic air mass, so a Wind Chill Advisory is in effect there until 12 UTC. However, later observational trends may allow for some of the wind chill headlines to be cancelled a bit earlier. By Friday afternoon, a frontal zone extending northward from the low in western SD will be in place from southwestern into central ND. The 12 UTC model suite simulates moderate to strong midlevel frontogenesis in the vicinity of that baroclinic zone, midlevel lapse rates around 7 C/km, and increasing QG-forcing aloft with the approach of the middle- and upper-level shortwave trough. At least initially, model-simulated soundings reveal a notable dry layer centered around 700 mb and thus mean 850-500 mb relative humidity values are sub-optimal for precipitation generation, but by mid to late afternoon sufficient overlap of the forcing and deep-layer moistening may exist for snow production, so we chose to include 30 to 50 percent chances of precipitation in southwest and central ND, despite a lack of QPF being directly produced by most model simulations. Low-level moistening within the warm air advection regime in central ND will also lead to low ceilings and a low-level saturated layer warmer than -10 C that could have a depth of 1 to 2 km, and moderate omega is forecast in that layer, at least partly driven the aforementioned frontogenesis. Thus, we have chosen to carry a chance of light freezing drizzle in the forecast as well Friday afternoon in southwest and central ND. Finally, given the potential for significant clouds and shallow mixing on Friday, especially in central ND, we edged forecast highs toward the lower end of guidance those areas. Significant spread exists in potential outcomes, as exemplified by the GFS based MOS (MAV) forecast at Bismarck of 40 F, while the NAM MOS (MET) high temperature forecast is only 25 F. Again, given the expected low ceilings, shallow mixing and cold snow pack, we chose to lean a bit toward the cooler edge of guidance at this time, but temperature forecast confidence is moderate at best. .LONG TERM...(Friday night through Thursday) Issued at 418 PM CST Thu Jan 16 2020 Blowing and drifting snow is expected to be a concern with blizzard conditions possible in eastern North Dakota Friday evening through Saturday. Warmer temperatures with dry conditions expected by early next week. Friday evening, the cold front is expected to progress west to east across North Dakota with blustery northwest winds in its wake. Moderate surface pressure rises overlaid with strong low level winds (as indicated by 30-40 kt gusts in the mixed layer on forecast soundings at KDIK/KBIS/KJMS) will deliver sustained winds of 30-40 mph with wind gusts up to 55 mph across much of southern North Dakota and the James River Valley region. In conjunction, a 700 mb trough will deepen over the Northern Plains as an upper-level jet streak ejects through the base of the central plains trough. As the atmospheric column saturates the freezing drizzle potential should transition to all snow by early Friday evening. While mainly light snow is expected across most of western/central North Dakota, there is the previously discussed progressive banding setup in eastern North Dakota as increased divergence aloft briefly lines up with the baroclinic zone along the lower level frontal boundary Friday evening. Ensemble guidance (12Z GEFS, 00Z ECMWF) is painting a probabilistic QPF window of 0.1"-0.3" through Saturday morning which seems reasonable, though higher amounts may be possible if banding ingredients can line up for a longer time period in the evening. An additional forecast uncertainty will be snow ratios as cold air rushes in behind the frontal passage. Given the strong winds expected (snowflake fracturing) and the warmer layer at 700-800mb (riming), the forecast ratios were nudged down to around 12:1 to 15:1, giving a total of around 1-3 inches of accumulation in our James River Valley counties through the Turtle Mountain area. Again locally higher amounts are certainly possible given the banding potential and ratio transition. Combining the snowfall and wind combination, as well as the antecedent snowpack, the blowing/drifting snow potential will increase and maximize in much of eastern North Dakota Friday evening through much of Saturday. Reduced visibility with blizzard conditions will be possible as indicated by internal blowing snow guidance. Even though a relative warm-up is expected on Friday, temperatures are expected to stay below freezing which should prevent any snowpack crusting from forming. This area is still covered well by the ongoing Winter Storm Watch and will need to be addressed as details in snowfall rates and wind speeds converge in the coming shifts. Following the frontal passage Friday night, temperatures on Saturday struggle to rise much above their morning lows of -10 to 0 F. Combined with the northwest winds, wind chill values of -25 to around -40 below will be common across the state Saturday morning. Under continued cold air advection, little recovery is expected with wind chill advisory criteria expected through the day and into Sunday morning. Temperatures recover slightly on Sunday with highs into the positive single digits to around 10 above as modest warm air advection develops. The synoptic pattern becomes characterized by increasing mid-upper level heights early next week with a milder airmass advecting from the west. Dry conditions with warmer temperatures can be expected with highs in the 20s to upper 30s through the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1138 PM CST Thu Jan 16 2020 Low level wind shear will be a threat, particularly at KBIS, KMOT, and KJMS. Overnight, winds will increase over the James River Valley, resulting in MVFR visibility in blowing snow affecting the KJMS terminal. Also, low clouds over the southwest will result in areas of IFR cigs, including KDIK. On Friday, low ceilings will develop over many locations, resulting in MVFR/IFR cigs. Blowing snow remains a threat through the day over the James River Valley with southeasterly winds. Further west, a cold front enters the area in the afternoon, resulting in a wind shift to the northwest with winds becoming gusty. This cold front pushes east quickly, with strong winds behind it. Widespread blowing snow develops over much of the eastern half of the state. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until 6 AM CST Friday for NDZ001>005-010>013- 021-022. Winter Storm Watch from Friday evening through Saturday afternoon for NDZ005-013-023-025-036-037-047-048-050-051. Winter Weather Advisory until 6 PM CST Friday for NDZ023-025-036- 037-046>048-050-051. && UPDATE...JJS SHORT TERM...CJS LONG TERM...AE AVIATION...JJS
Hazardous weather outlook, Jan 16, 9:58 PM MST, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1058 PM CST Thu Jan 16 2020 NDZ009-017>020-031>035-040>045-180500- Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark- Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 1058 PM CST Thu Jan 16 2020 /958 PM MST Thu Jan 16 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northwest winds are possible in southwest North Dakota late Friday afternoon and Friday night. Dangerous wind chills are expected again across western and central North Dakota Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NDZ023-025-036-037-046>048-050-051-180500- Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh- Dickey- 1058 PM CST Thu Jan 16 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight A Winter Weather Advisory for blowing and drifting snow is in effect. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Winter Weather Advisory is in effect until 6 PM CST Friday for blowing and drifting snow. A Winter Storm Watch is in effect from Friday evening through Saturday afternoon. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NDZ005-013-180500- Rolette-Pierce- 1058 PM CST Thu Jan 16 2020 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Tonight A Wind Chill Advisory is in effect tonight. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Winter Storm Watch is in effect from Friday evening through Saturday afternoon. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NDZ001>004-010>012-021-022-180500- Divide-Burke-Renville-Bottineau-Mountrail-Ward-McHenry-McLean- Sheridan- 1058 PM CST Thu Jan 16 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...Tonight A Wind Chill Advisory is in effect tonight. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 3:05 AM MST | Blizzard Warning | BIS | Dickey, Foster, Kidder, LaMoure, Logan, McIntosh and 4 more | 38 hr |
| Jan 17, 3:05 AM MST | Winter Weather Advisory | BIS | Bottineau, Burleigh, McHenry, Sheridan | 32 hr |
| Jan 17, 3:06 AM MST | High Wind Warning | BIS | Adams, Bowman | 15 hr |
| Jan 17, 3:06 AM MST | Wind Advisory | BIS | Billings, Golden Valley, Grant, Hettinger, Slope, Stark | 15 hr |
Nearby
Wind Chill Advisories in North Dakota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.